South Dakota, 2011

Flooding in South Dakota, May 21 to 27, 2011

May 21 to 27, 2011 · NWS UNR · 2 events in 2 counties and zones

Runoff from heavy rain on saturated ground caused flooding along the Cheyenne River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Runoff from heavy rain on saturated ground caused flooding along the Cheyenne River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 21, 4:43 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, May 21, 4:43 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT SAT MAY 21 2011

.DISCUSSION...HAVE UPDATED TO RAISE POPS QUITE A BIT FOR TONIGHT ACROSS
SWRN SD AS WDSPRD -SHRA ARE WRAPPING AROUND THE UPPER LOW THAT IS
CENTERED OVER THE BLKHLS.

&&

.PREV DISCUSSION... /ISSUED 243 PM MDT SAT MAY 21 2011/

DISCUSSION...CURRENT SURFACE MAP SHOWS LOW OVER EXTREME SOUTHWEST
NORTH DAKOTA. UPPER LOW SPINNING ACROSS WESTERN SOUTH DAKOTA.
TROWAL WRAPPED AROUND UPPER LOW BRINGING SHOWERS TO NORTHEAST
WYOMING/NORTHWEST SOUTH DAKOTA...WITH SHOWERS/THUNDERSTORMS ON THE
PLAINS EAST OF THE BLACK HILLS.

UPPER LOW SLOWLY SPINS EASTWARD OVERNIGHT...REACHING NORTH CENTRAL
SOUTH DAKOTA BY SUNDAY MORNING...THEN MOVES INTO EASTERN SOUTH
DAKOTA ON SUNDAY. TROWAL ON BACK SIDE WILL CONTINUE TO BRING SHOWERS TO
THE AREA...THOUGH WATER VAPOR IMAGERY SHOWS SOME DRIER MID LEVEL
AIR WRAPPING INTO NORTHWEST SOUTH DAKOTA. STEEP LOW LEVEL LAPSE
RATES KEEPS FROUDE NUMBER ABOVE 1.0 THROUGH SUNDAY
AFTERNOON...WITH LOW LEVEL MOISTURE HIGH ENOUGH FOR UPSLOPE
ENHANCEMENT OVER BEAR LODGE AND BLACK HILLS. HIGHEST PRECIPITATION
TOTALS IN THAT AREA. PRESSURE GRADIENT TIGHTENS SUNDAY AS SURFACE
LOW MOVES AWAY. STRONGEST WINDS WILL BE ON PLAINS NE/E OF THE
BLACK HILLS.

UPPER LOW PULLS EAST SUNDAY NIGHT...WITH WEAK SHORTWAVE RIDGE OVER
THE AREA ON MONDAY. WITH MOIST BOUNDARY LAYER FROM RECENT
RAIN...MLCAPE OF 100-500 J/KG AND MINIMAL CIN WILL RESULT IN MORE
SHOWERS/THUNDERSTORMS.

EXTENDED...ANOTHER STRONG UPPER LOW WILL CROSS THE CENTRAL ROCKIES
AND CENTRAL PLAINS ON TUESDAY AND WEDNESDAY. THIS WILL BRING A
CHANCE FOR SHOWERS EACH DAY...MAINLY TO SOUTHERN AND WESTERN
PORTIONS OF THE CWA. ANOTHER UPPER LEVEL SYSTEM IS PROGGED TO SLIDE
ACROSS SOUTHERN CANADA THURSDAY AND FRIDAY...BRINGING A CHANCE
FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL GENERALLY BE NEAR
OR BELOW AVERAGE THROUGH THURSDAY...THEN WARM INTO THE HOLIDAY
WEEKEND.

AVIATION...MVFR/IFR CONDITIONS WITH RAIN/RAIN SHOWERS CAN BE
EXPECTED THROUGH SUNDAY MORNING...AS A STRONG AREA OF LOW PRESSURE
CROSSES SOUTH DAKOTA. CONDITIONS SHOULD BEGIN TO IMPROVE FROM WEST
TO EAST ON SUNDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, May 21, 2:54 AM MST, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
354 AM MDT SAT MAY 21 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
354 AM MDT (454 AM CDT) SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
REDEVELOP ACROSS THE AREA TODAY. THE GREATEST RAINFALL AMOUNTS...
UP TO AN INCH...ARE EXPECTED ACROSS PARTS OF NORTHEASTERN
WYOMING AND THE NORTHERN BLACK HILLS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER PARTS OF THE AREA
EACH DAY FROM SUNDAY THROUGH WEDNESDAY. ALTHOUGH ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Ziebach

When
May 21, 7:00 PM MST to May 27, 11:15 PM MST
Where
Ziebach County, 5.11 mi WSW of Bridger to 20.68 mi WSW of Bridger
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.530, -102.000

Flooding occurred along the Cheyenne River. The river gage on the Highway 34/73 bridge crested at 19.6 feet, which is 3.6 feet above flood stage.

Flood, Haakon

When
May 21, 7:00 PM MST to May 27, 11:15 PM MST
Where
Haakon County, 16.79 mi WNW of Milesville to 9.2 mi W of Milesville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.510, -102.000

Flooding occurred along the Cheyenne River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313868, 313874.